Deferoxamine is a chelating agent that has extended the life expectancy of patients with thalassemia. In the 1980s, many investigators reported otologic and visual toxicity caused by deferoxamine. In July 1999 and 2 years later, the authors performed audiologic and ophthalmologic assessments in 30 transfusion-dependent patients receiving deferoxamine therapy (40-50 mg/kg per dose, subcutaneously for 8-10 hours, 4-7 days per week). In 1999, six patients (20%) had deferoxamine-related hearing impairment (>25 dB), all at high frequencies. Because the authors believed the benefits of chelation therapy outweighed the risk of ototoxicity, the dose of deferoxamine was not reduced. Two years later, the hearing impairment had not progressed in any of the patients. There was no association between ototoxicity and ferritin level. No patients had abnormalities of visual acuity or funduscopy in either 1999 or 2001. Based on this experience, deferoxamine at doses lower than 50 mg/kg/d was safe for the eyes and slightly toxic to the ears. The ototoxicity probably relates to individual susceptibility. Regular monitoring of auditory function and close follow-up of abnormal findings are recommended. According to this limited experience, reducing the dose or withdrawing deferoxamine might not be necessary if the hearing loss is stable in the face of ferritin levels above 2,000 ng/mL. Because of the relatively small patient numbers, more data are needed to confirm these conclusions.
|Number of pages||3|
|Journal||Journal of Pediatric Hematology/Oncology|
|Publication status||Published - Dec 2005|
- Visual toxicity
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health